Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Austin/San Antonio, TX

April 2, 20248 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 2, 2024, 8:09 AM CDT for 8 counties in Texas. It took effect at Apr 2, 2024, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 8:09 AM CDT (13:09 UTC)
In effect from
Apr 2, 2024, 12:00 PM CDT
Expired
Apr 2, 2024, 9:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -426 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-426 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS84 KEWX 021309
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
809 AM CDT Tue Apr 2 2024

TXZ183-202>204-217>219-228-030200-
/O.NEW.KEWX.FW.W.0008.240402T1700Z-240403T0200Z/
Val Verde-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
809 AM CDT Tue Apr 2 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10-15 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
474 
WWUS84 KEWX 030156
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
856 PM CDT Tue Apr 2 2024


TXZ183-202>204-217>219-228-030300-
/O.EXP.KEWX.FW.W.0008.000000T0000Z-240403T0200Z/
Val Verde-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
856 PM CDT Tue Apr 2 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE SOUTHERN EDWARDS 
PLATEAU AND RIO GRANDE PLAINS...

Relative humidity continues to improve above critical values late
this evening as gusty winds decrease. Dry conditions are forecast
again for Wednesday afternoon, although winds will be lighter. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 2, 6:44 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 2, 6:44 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
644 AM CDT Tue Apr 2 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 357 AM CDT Tue Apr 2 2024

Fun times had in the overnight hours with a major outage preventing
active weather and radar products from getting to the outside world
for several hours. Fortunately this has been resolved but some
minor issues may remain due to the length of outage.

In any event, we apologize for some delays in forecast and narrative
data we provide in the overnight hours. Fortunately, the road
forward on our forecast is expected to be smoother, at least in the
short-term.

Gusty NW winds are expected for today and this evening which will
make for a much easier cloud and temperature forecast for today and
tonight. NBM auto populate appears reasonable on the short-term
temps with cooler temps today and tonight, and seasonally mild day
for Wednesday. So the main dilemma is for how winds might impact the
fire weather environment as discussed in more detail below.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 357 AM CDT Tue Apr 2 2024

Southerly flow in the lower levels will return on Thursday and this
will allow highs to inch upward a degree or two across the region.
This should yield daytime highs in the upper 70s to upper 80s.
Temperatures should remain fairly consistent into Friday as short-
wave ridging briefly builds in from the west and southerly flow
quickly ramps up. Some increase in mid and upper level moisture ahead
of an upper level low pressure system may also result in some
increase in cloudiness. We expect to see enough moisture in the lower
levels to result in widespread low cloud development from late
Friday evening into Saturday morning. As the upper level system
mentioned above continues to push eastward across the southern
Rockies into the southern plains, an accompanying Pacific cold front
will move in from the west. Some shower and thunderstorms are
expected along the boundary Saturday night into Sunday, with rain
chances favored over the Hill Country into portions of the I-35
corridor near and north of Austin. Exactly how far the Pacific front
pushes east/south is uncertain, with the GFS most aggressive in
showing the front near or just south of the coastal plains midday
Monday. The ECMWF shows no sign of the front with return southerly
flow well in place. This will definitely have an impact on rain
chances and sky cover on Monday and we will hope the next round of
model data shows some consistency with regards to the forecast on
Monday. For now, we will keep a chance of showers and thunderstorms
in the forecast for most of the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Tue Apr 2 2024

The potential for an MVFR cig appears to have finally dissolved after
a secondary surge of convective activity brought some into the
picture at SAT up to 09Z where some of the heavier rains fell. Winds
are light presently, but an increase and some gusts are expected by
15Z at all sites with DRT perhaps seeing some of the stronger winds.
The midday winds may be slightly lower than the late afternoon winds
as models are trending for a deeper cold air advection or deeper
layer of cold front by around 22Z or 23Z. This early evening boost of
winds isn't expected to last late into the evening, as surface
ridging will have already settled in over the area. Light winds and
trouble-free skies should finish out the late periods of the TAFs.

&&

.FIRE WEATHER...
Issued at 357 AM CDT Tue Apr 2 2024

In the wake of the lead shortwave of the upper trough, the polar
front has come through but is somewhat shallow. Daytime winds will
become gusty to the tune of 30-35 mph with some downsloping to help
minimize the strength of the cool air advection. Some model data
shows a steady packing of the surface pressure gradient through the
evening, while other show localized peaks in the morning and again in
the late afternoon/early evening. Should this be the case, the
impact on fire weather winds might be to not have the stronger winds
in the areas with lowest RH values. Thus we'll shy away from the RFW
for a small area around DRT as is suggested and let the day crew get
a late morning look should the wind trends change. As it is, we'll be
looking at a good sized RFD statement to cover the western Hill
Country, Edwards Plateau, and Rio Grande Plains (generally west of a
line from Kerrville to Sabinal to Catarina, based on a marriage of
imagery of the latest herbaceous greenness map from TFS and the
precipitation estimates from the last 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  80  51  82 /   0   0   0   0
Austin Bergstrom Intl Airport  49  78  47  82 /   0   0   0   0
New Braunfels Muni Airport     48  80  48  82 /   0   0   0   0
Burnet Muni Airport            46  77  49  81 /   0   0   0   0
Del Rio Intl Airport           51  84  52  89 /   0   0   0   0
Georgetown Muni Airport        47  78  48  82 /   0   0   0   0
Hondo Muni Airport             46  82  46  85 /   0   0   0   0
San Marcos Muni Airport        47  79  47  82 /   0   0   0   0
La Grange - Fayette Regional   48  76  49  79 /   0   0   0   0
San Antonio Intl Airport       50  80  50  83 /   0   0   0   0
Stinson Muni Airport           50  81  49  84 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...Platt
Aviation...18
Hazardous weather outlook, Apr 2, 4:21 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
421 AM CDT Tue Apr 2 2024

TXZ171>173-183>194-202>209-217>225-228-031000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
421 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Fire weather conditions will be elevated to near critical over the Rio
Grande plains, southern Edwards Plateau and western Hill Country
this afternoon into early this evening. A Fire Danger Statement
is in effect for this area from 11 AM to 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 2, 2:43 AM CDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
243 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     Hail             2 NE San Marcos         29.90N 97.92W
04/02/2024  M1.00 inch       Hays               TX   Emergency Mngr

            Picture of 1 inch hail with measurement
            received by Texas State EM.

&&

MO
Local storm report, Apr 2, 5:23 AM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
523 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Hail             Johnson City            30.27N 98.41W
04/01/2024  E2.00 inch       Blanco             TX   Public

            Near hen egg sized hail pictured next to an
            egg, relayed from the public to the media.

&&

MO
Local storm report, Apr 2, 5:37 AM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
537 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             2 N Bee Cave            30.33N 97.96W
04/01/2024  M1.50 inch       Travis             TX   Public

            Picture of measured hail stone relayed from
            the public to the news media. Time adjusted
            based on radar.

&&

MO
Local storm report, Apr 2, 5:45 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
545 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             2 NNW Mansfield Dam     30.41N 97.92W
04/01/2024  E1.50 inch       Travis             TX   Public

            Picture of several near ping pong ball sized
            hailstones relayed from the public to news
            media. Time estimated by radar.

&&

MO
Local storm report, Apr 2, 6:07 AM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
607 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     Hail             1 NNW Bee Cave          30.32N 97.96W
04/01/2024  M1.25 inch       Travis             TX   Trained Spotter

            Measured picture of 1.25 inch hail shared on
            social media.

&&

MO
Local storm report, Apr 2, 6:15 AM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
615 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             2 SE Mansfield Dam      30.38N 97.89W
04/01/2024  E1.00 inch       Travis             TX   Public

            Picture of near quarter sized hail in
            Steiner Ranch shared on social media.

&&

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:59 PM CDTSpecial Weather StatementEWXKerr31 min
Apr 1, 8:35 PM CDTSpecial Weather StatementEWXKerr25 min
Apr 1, 8:37 PM CDTSpecial Weather StatementEWXGillespie38 min
Apr 1, 8:41 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr49 min
Apr 1, 9:04 PM CDTSpecial Weather StatementEWXMedina41 min
Apr 1, 9:09 PM CDTSpecial Weather StatementEWXGillespie36 min
Apr 1, 9:24 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis10 min
Apr 1, 9:38 PM CDTSpecial Weather StatementEWXMedina52 min
Apr 1, 9:41 PM CDTSpecial Weather StatementEWXTravis49 min
Apr 1, 9:54 PM CDTSevere Thunderstorm WarningEWXBexar, Medina35 min
Apr 1, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBexar, Comal, Guadalupe55 min
Apr 1, 11:05 PM CDTSpecial Weather StatementEWXGuadalupe40 min
Apr 2, 2:40 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis65 min

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.